MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP; VENTRICULAR (ASSISST) BYPASS
Model Number MCS1705PU
Medical Device Problem Codes Failure to Pump (1502); Pumping Stopped (1503); Battery Problem (2885); Connection Problem (2900); Power Problem (3010); Pumping Problem (3016)
Health Effect - Clinical Code Cardiac Arrest (1762)
Date of Event 03/14/2026
Type of Reportable Event Death
Additional Manufacturer Narrative
A supplemental report is being submitted for device evaluation.Product event summary: the ventricular assist device (vad) (b)(6) and three (3) controllers (b)(6) were not returned for evaluation.A review of the device history records was not performed as the reported event and analysis are not related to a manufacturing or servicing issue.Log file analysis revealed motor start events recorded on (b)(6) 2026 at 09:48:00 and on (b)(6) 2026 at 15:21:45, 15:22:39, 15:25:14, and 16:25:06, in which the motor start parameters were atypical.Additionally, log files revealed a decrease in power consumption and estimated flows within the analyzed period, and two (2) low flow alarms logged on (b)(6) 2026.Log file analysis associated with (b)(6) revealed two (2) controller fault alarms logged on (b)(6) 2026 at 15:02:36 and 15:23:12, indicating an issue with the internal battery.Additionally, log files revealed that the controller had been in use for less than two (2) years.One (1) vad disconnect alarm was logged on (b)(6) 2026 at 10:20:24, indicating a physical disconnection of the driveline from the controller, likely during the reported controller exchange.Additionally, one (1) controller power-up event, with an associated motor start event, logged on (b)(6) 2026 at 16:24:44.Review of the event file revealed that the controller was without power for over four (4) hours, indicating the controller power-up was likely due to troubleshooting and/or a controller exchange.Log file analysis associated with (b)(6) revealed four (4) vad disconnect alarms logged at 09:25:23, 09:25:50, 09:27:28, and 09:28:51, indicating the controller was powered up without the driveline connected.Additionally, one (1) controller power-up eve nt, with an associated motor start event, logged on (b)(6) 2026 at 09:28:46.Analysis of the event log file revealed that the date, vad id, and alarm limits were being set prior to the first power up event.Additionally, review of the data log file revealed that the controller was not in use prior to the reported event, indicating that the controller power-up event occurred during initial programming and/or a controller exchange.Following the controller power-up, the vad disconnect alarm cleared at 09:28:58, indicating the driveline was connected to the controller.The associated motor start event was logged at 09:29:04.One (1) vad disconnect alarm was logged 09:37:46, indicating a physical disconnection of the driveline from the controller.An additional controller power-up event, with an associated motor start event, was logged at 15:24:34.Review of the event file revealed that the controller was without power for over five (5) hours, indicating the controller power-up was likely due to troubleshooting and/or a controller exchange.An additional two (2) controller power-up events were logged on (b)(6) 2026 at 17:10:07 and on (b)(6) 2026 at 18:26:57, likely due to troubleshooting and/or download of controller log files.Log file analysis associated with (b)(6) revealed one (1) vad disconnect alarm logged on (b)(6) 2026 at 09:48:04, indicating the controller was powered up without the driveline connected.Additionally, three (3) controller power-up events, with an associated motor start event, was logged at 09:11:55.Review of the event file revealed that the controller last had power on (b)(6) 2026, indicating that the controller power-up was likely due to a controller exchange.Following the motor start event, a vad stop event was logged at 15:22:02, followed by a motor start event at 15:22:39, followed by another vad stop event at 15:22:53.Four (4) additional controller power-up events were logged on (b)(6) 2026 at 15:32:48, 15:37:55, and 17:13:25, and on (b)(6) 2026 at 18:25:30, likely due to troubleshooting and/or download of controller log files.No failure to restart events were logged within the analyzed period.Of note, (b)(6) were loaded with a software containing an updated vad start algorithm.Additionally, information provided by the site indicated that the patient experienced cardiac arrest and passed away.As a result, the reported no power, low flow, atypical motor start parameters, vad stop, and driveline disconnection events were confirmed.The reported failure to restart event could not be confirmed and a possible root cause could not be determined.Based on the available information, the device may have caused or contributed to the reported event.Based on the risk documentation, possible causes of the low flow event may be attributed to multiple factors including but not limited to thrombus at the inflow cannula/outflow graft, constriction at the outflow graft, poor vad filling, and/or inappropriate vad rotational speed.Per the instructions for use, cardiopulmonary arrest and death are known potential complications associated with the implantation of a vad.There was no evidence that the patient had a history of similar adverse events.Possible clinical factors that may have contributed to this event include the patient¿s pre-existing history and related comorbidities, the progression of their underlying disease, issues related to the therapeutic use of anticoagulant and antiplatelet medications and the patient's complex post-operative course.There are possible patient, pharmacological and procedural factors that may have contributed to this event.Based on risk documentation and the available information, the most likely root cause of atypical motor start parameters may be attributed, but not limited, to outer shroud contact that creates more friction at the housing to impeller interface during vad startup and/or the use of the controller with a motor fixture.The most likely root cause of the vad disconnect alarms can be attributed to a physical disconnection of the driveline from the controller and/or the powering up of the controller without a driveline connected.Applicable risk documentation, experience with events of similar circumstances, and the available information were considered; possible root causes of the reported controller fault alarm event may be attributed, but not limited, to a faulty internal battery and/or a faulty internal battery charger integrated circuit.Based on the available information, the most likely root cause of the reported loss of power / controller power-up events can be attributed to initial programming, controller exchange, and/or troubleshooting.H6: the codes present in section h6 correspond to components/products that comprise the reported event.Additional products d1: controller d4: (b)(6) h3: yes d1: controller d4: (b)(6) h3: yes d1: controller d4: (b)(6) h3: yes, investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Investigation of this event is pending and a supplemental report will be sent upon its completion.H6: the codes present in section h6 correspond to components/products that comprise the reported event.Additional products: d1: heartware ventricular assist system controller d4: model #: 1420 / catalog #: 1420 / expiration date: 30-jun-2025 / serial or lot#: (b)(6).D9: no h3: no h4: mfg date: 13-jun-2024 h5: no d1: heartware ventricular assist system controller d4: model #: mcs1421cn / catalog #: mcs1421cn / expiration date: 31-jul-2026 / serial or lot#: (b)(6).D9: no h3: no h4: mfg date: 14-jul-2025 h5: no d1: heartware ventricular assist system controller d4: model #: mcs1421cn / catalog #: mcs1421cn / expiration date: 31-jul-2026 / serial or lot#: (b)(6).D9: no h3: no h4: mfg date: 14-jul-2025 h5: no.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that the ventricular assist device (vad) patient experienced cardiac arrest following malfunction of the vad.According to the site, a controller exchange was attempted but the pump did not restart; after changing to another controller, the pump restarted.Multiple controllers were exchanged and exhibited loss of power to the controllers.Review of log file data revealed low flows, multiple motor start events and vad disconnects.There was also a controller fault alarm due to a depleted internal battery.The patient subsequently died due to vad malfunction.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer (Section G)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer Contact
gerard torenvliet
8200 coral sea st ne
mounds view, MN 55112-4391
7635269277
MDR Report Key24665911
Report Number3007042319-2026-00487
Device Sequence Number9226735
Product Code DSQ
UDI-Device Identifier00888707005364
UDI-Public(01)00888707005364(17)221031
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/28/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/31/2022
Device Model NumberMCS1705PU
Device Catalogue NumberMCS1705PU
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/17/2026
Supplement Date Received by Manufacturer05/25/2026
Initial Report FDA Received Date03/23/2026
Supplement Report FDA Received Date05/28/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/13/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age43 YR
Patient SexMale